Q. I experience severe dry mouth and memory problems on taking antibiotics. Why?

Answered by
Dr. Vaibhev Mittal
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Dec 04, 2019

Hello doctor,

I have a problem with dry eyes, mouth, and vagina. I cannot cry because there is no tear production. I also have episcleritis in my right eye. Now I am afraid that I have sjogren's syndrome. The other thing that is even worse is I cannot tolerate any antibiotics. I discovered that when I had to take antibiotics for UTI, Macrobid, Primatene, and Amoxiclav. They switched so many antibiotics because of such severe reactions, memory problems, not able to concentrate, to think, to remember, then like burning from inside, no salvia, fatigue, etc. I have even done EEG at that time, and it was abnormal. Doctor said that something is slowing your brain. I felt like a toxic reaction, the symptoms lasted for four months.

I get the same reaction even from one eye drop named Tobrex. Now I a have few questions. Could this be an autoimmune reaction on antibiotics? I do not have the diagnosis yet, still waiting for results. If that is true how you manage dose reactions on antibiotics? I am afraid of any kind of antibiotics. Is there any treatment that can make me tolerate antibiotics? Or are there some safer antibiotics safer for sjogren's? During childhood days I did not have any reactions to antibiotics. Will they have a major effect on CNS, body, muscles, and nerves? Please help.

Dr. Vaibhev Mittal

Ophthalmology (Eye Care)
#

Hello,

Welcome to icliniq.com.

Please do not panic. Yes, this can be an autoimmune disease. In fact as there are dry mouth and dry eyes, clinical diagnosis is Sjogren's disease as you mentioned which is an autoimmune disease. Sjogren's disease is basically of two types, primary where there is no cause for Sjogren's disease and secondary Sjogren's disease where there is some associated autoimmune disease. I would not say that it is due to the autoimmune response to antibiotics.

Toxic reaction to an antibiotic can cause Stevens-Johnson syndrome, but that is a severe disease with the different clinical picture. So to summarize this, in my opinion, it is not due to an autoimmune response to antibiotics. There is no relation between antibiotics and Sjogren's syndrome. It seems you are either multidrug-resistant or there is some underlying autoimmune disease causing all these symptoms. The investigation will help in diagnosis and treatment will depend on the investigation reports. In case a patient is not comfortable with any antibiotics, or if some antibiotics cause unwanted response then we can just stop that antibiotic and treat those unwanted symptoms. Nothing more can be done. If all antibiotics were safe in your childhood then these must be safe now, and so, in my opinion, these symptoms are not caused by antibiotics.

I hope this helps.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I have dry eyes after a LASIK surgery. Is there some medication I can try?

Query: Hi doctor,About two years ago, I did LASIK surgery to correct short-sightedness. I recovered from it and have a normal vision now. The trouble note is my eyes gets dry soon. And sometimes when I wake up I cannot even open my eyes as it is too dry and I need to keep it closed until it waters which ...  Read Full »

Is it necessary to take medicine for ankylosing spondylitis whole life?

Query: Hello doctor, My age is 27 now. When I was in 14 years old, a severe hip joint pain started and the doctor diagnosed it as septic arthritis and operated right hip joint to remove fluid. Then the pain was gone. After three years, again pain started and I was diagnosed with ankylosing spondylitis by ...  Read Full »

My daughter has swollen lymph nodes and positive ANA. Please provide opinion.

Query: Hello doctor,My daughter, 15 years, has swollen lymph nodes. Biopsy done. It is non-malignant. No TB. But ANA has come positive. I would like to share the reports and take your opinion.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Rheumatologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.